Pennsylvania, 2005

Damaging Wind in Pennsylvania, November 6, 2005

November 6, 2005 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Nov 6, 1:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Nov 6, 1:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
141 PM EST SUN NOV 6 2005

.SHORT TERM (REST OF TODAY)...
WW 849 /SVR TSTM WATCH/ HAS BEEN REPLACED BY TORNADO WATCH 850 AS
SOME STORMS HAVE TAKEN ON A BETTER STRUCTURE AS OF LATE. PLENTY OF
REPORTS OF SEVERE WEATHER TO OUR WEST IN STRONGEST CELLS...BUT
LINE IN GENERAL PRODUCING WIND GUSTS AROUND 35-45 MPH. EXPECTING
THIS TREND TO CONTINUE AS STORMS MOVE EASTWARD...WITH BEST CHANCE
FOR SEVERE WEATHER ACROSS NORTHERN HALF AND WESTERN COUNTIES.
ZONES UPDATED TO REFLECT UPGRADE TO TORNADO WATCH IN EFFECT UNTIL 6
PM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1130 AM EST SUN NOV 6 2005)

SHORT TERM (REST OF TODAY)...
WIND ADVISORY CONTINUES AND SEVERE TSTORM WATCH 849 NOW IN EFFECT
FOR THIS AFTERNOON AS VIGOROUS COLD FRONT APPROACHING FROM THE
WEST. WINDS BECOMING GUSTIER BEHIND LINE OF SHOWERS NOW IN CENTRAL
PA...BUT BIG SHOW WILL COME WITH WINDS MIXING DOWN WITH FRONTAL
PASSAGE THIS AFTERNOON AND EARLY EVENING. WIND TRANSPORT TO THE
SURFACE WILL BECOME MUCH MORE EFFICIENT AT FROPA AND 850MB WINDS
WILL BE INCREASING AS WELL...SO ANTICIPATE MORE WIDESPREAD WIND
GUSTS IN THE 40-50MPH RANGE FOR A COUPLE OF HOURS WITH LOCAL GUSTS
POTENTIALLY REACHING SEVERE LIMITS IN STRONG CONVECTION CELLS.

PREVIOUS DISCUSSION...
(ISSUED 306 AM EST SUN NOV 6 2005)

SHORT TERM (TODAY THROUGH MONDAY)...

COLD FRONT AT 06Z WAS STILL CHUGGING THRU ILLINOIS. LATEST MESO ANAL
SHOWS SQUALL LINE ENTERING WRN INDIANA. 00Z OPERATIONAL RUNS OF ETA
AND GFS COMING INTO AGREEMENT FOR THE FRONT TO BE ENTERING WRN PA
AROUND 18Z AND SPEEDING THRU MOST OF MY FCST AREA BY 00Z.
INGREDIENTS SEEM TO BE COMING IN PLACE FOR A COOL SEASON SEVERE/HIGH
WIND EVENT.

INSTABILITY TODAY WILL BE MODEST BUT WIND FIELDS ARE PROGGED TO BE
QUITE STRONG SO ANY MIXING WILL BRING STRONG GUSTY WINDS TO THE
REGION. STILL A QUESTION AS TO WHETHER A COHERENT SQUALL LINE CAN
DEVELOP INTO THE STATE OR IF WE SEE THE STRONG WINDS DEVELOP ONLY IN
THE COLD ADVECTION BEHIND THE FRONT. MREF SHOWED SOME
IMPRESSIVE...FOR THE SEASON...CAPES ASSOC WITH THE CURRENT
CONVECTION. BUT THEY DID NOT REDEVELOP THE CAPES AS THE FRONT ENTERED
PA. GFS AND HIGH RES ONLY MANAGE TO PUSH LIS TO JUST BELOW ZERO.
ETA SHOWS CAPES BETWEEN ABOUT 500 AND 800J ON AVERAGE AT THE HEIGHT
OF HEATING. WITH A STRONG JET EXIT REGION PUNCHING INTO THE
REGION...THE MODELS SHOW THE LOW LEVELS RESPONDING RAPIDLY WITH THE
A SWLY LLJ ON THE ORDER OF 40 TO 50KT SURGING INTO THE STATE.
ANOMALY PROGS SHOW THIS AS ABOUT 1-3 STD DEV ABOVE NORMAL AND IT
HELPS PUSH PRECIP WATERS SLIGHTLY ABOVE NORMAL. GFS AND ETA STILL SHOW A
STRONG ISALLOBARIC PRESSURE RISE SHOOTING ACROSS THE REGION LATER
IN THE DAY. THE MAIN DIFFERENCES IN THE MODEL SCENARIOS IS THE
TENDENCY FOR THE NEW ETA TO ROUND OUT THE SFC TROF ONCE
AGAIN...LEADING TO BROADER AREAS OF FRONTOGENETIC FORCING AND LESS
FOCUSED ASCENT AHEAD AND NEAR THE COLD FRONT. THE GFS STILL HAS
MORE ANTICYCLONIC CURVATURE IN THE COLD AIR...LOOKING SLIGHTLY
MORE ANAFRONT-ISH...RESULTING IN TIGHTER ASCENT NEAR THE FRONT
ASSOCIATED WITH STEEPER SLOPED FRONTOGENESIS FROM THE LOW TO MID
LEVELS.

FOR NOW HAVE THE WIND ADVISORY OUT THRU 00Z..STARTING LATE MORNING.
WE MAY BE A LITTLE EARLY AT THE ONSET BUT WILL LEAVE THE TIMING AS
IS SINCE MODELS SHOWS AN INCREASINGLY ROBUST LOW LEVEL WIND FIELD
MOVE INTO THE AREA BY EARLY TO MID MORNING. WILL PROBABLY START TO
SEE THE GUSTY WINDS OVER THE RIDGES EVEN BEFORE THE ACTUAL STRONGEST
WINDS ARRIVE WITH OR NEAR THE FRONT. OTHER QUESTION IS IF WE WENT
FAR ENOUGH INTO THE EVENING. ACTUAL TIMING OF THE FRONT WILL HAVE
TO BE EXAMINED LATER...BUT THINK GUSTY WINDS THRU ABOUT MIDNIGHT
ARE NOT OUT OF THE QUESTION.

LA CORTE

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...

LATE WEEK SOLUTION STILL BEING BOUNCED AROUND BY EACH ENSUING MODEL
RUN. NEW GFS SHOWS A SLOW MOVING FRONT SAGGING THRU THE AREA THU
HINTING THAT IT COULD SLOW DOWN OVER SRN PORTIONS OF THE STATE. 18Z
MREF IS MORE PROGRESSIVE AND BUILDS THE SFC RIDGE IN QUICKLY FOR THE
END OF THE WEEK ENDING THE THREAT FOR LINGERING PRECIP. WITH THE
UNCERTAINTY HIGH...I DIDNT DELVE INTO THE EXTENDED TO MAKE ANY
CHANGES. WITH THE CURRENT TROF MAKING A QUICK VISIT...AND THE WORST
OF IT SHEARING OUT TO OUR NORTH...NO REAL INCURSIONS OF COLD AIR
SEEM TO BE IN THE CARDS ANY TIME SOON. TEMPERATURES SHOULD NOT
WANDER VERY FAR FROM SEASONAL NORMS AS A RESULT.

LA CORTE

AVIATION...

ACTIVE WEATHER DAY ON TAP. WILL BE MAINLY VFR FOR MOST OF THE DAY
UNTIL LATE MORNING WEST...LATE AFT EAST. LOW OVER PLAINS EARLY THIS
MORNING WILL DEEPEN AS IT LIFTS NE. STILL THINK BEST CHC OF HIGH
WINDS AND SEVERE WEATHER WILL BE MAINLY TO THE NORTH OF OUR
AREA...BUT MANY PARAMETERS IN PLACE OR COMING INTO PLACE FOR SEVERE
WEATHER. DECENT HEIGHT FALLS...DRY PUNCH...STRONG WINDS...AND STRONG
DIRECTIONAL SHEAR...TT INDEX OVER 50...AND DECENT SRH.

DRY SLOT WILL MOVE INTO THE AREA LATE AFTERNOON AND EARLY
EVENING...GIVEN DIRECTIONAL SHEAR. HOWEVER...AIRMASS WILL BE COLD
ENOUGH FOR LAKE EFFECT SC FROM LATE EVENING...INTO EARLY
MONDAY...ESPECIALLY ACROSS THE NW PART OF THE CWA...AS WINDS LINE UP.

ANOTHER WARMUP FOR WED...ENJOY.

MARTIN

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR PAZ004>006-010>012-017-018-024-033-037-041-
042 UNTIL 7 PM SUNDAY.
&&

SHORT TERM...RXR
Hazardous weather outlook, Nov 6, 4:48 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
448 AM EST SUN NOV 6 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-071000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
448 AM EST SUN NOV 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. A COLD FRONT WILL PASS DURING
THE DAY. SHOWERS THUNDERSTORMS WILL ACCOMPANY THE FRONT. ANY
THUNDERSTORMS THAT FORM MAY PRODUCE STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Nov 6, 12:32 PM EST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EST SUN NOV 6 2005

PAZ004-061900-
WARREN-
1232 PM EST SUN NOV 6 2005

...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 2 PM EST...

AT 1229 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING NORTHEAST AT
AROUND 60 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND
1245 PM...SPRING CREEK...COLUMBUS...GARLAND...TIDIOUTE AROUND 1250
PM...LOTTSVILLE...BEAR LAKE AROUND 1255 PM...YOUNGSVILLE...CHAPMAN
STATE PARK AROUND 100 PM AND SUGAR GROVE AROUND 105 PM.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS BETWEEN 45 AND 55 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM.

ADDITIONAL THUNDERSTORMS WITH GUSTY...AND POSSIBLY DAMAGING WINDS
WILL AFFECT THE REMAINDER OF WARREN COUNTY...INCLUDING
TIDIOUTE...WARREN AND SHEFFIELD...BETWEEN 130 PM AND 2 PM EST.

FORECASTER: LAMBERT
Special weather statement, Nov 6, 2:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 PM EST SUN NOV 6 2005

PAZ024-033-062100-
CAMBRIA-SOMERSET-
259 PM EST SUN NOV 6 2005

...STRONG THUNDERSTORMS WILL AFFECT SOMERSET AND CAMBRIA COUNTIES
THROUGH 4 PM...

AT 256 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL CLUSTERS OF STRONG THUNDERSTORMS MOVING INTO CAMBRIA AND
SOMERSET COUNTY...TOWARD THE EAST NORTHEAST AT 35 MPH.

AREAS BETWEEN COLVER AND CARROLLTOWN...TO PATTON IN NORTHERN CAMBRIA
COUNTY WILL BE MOST PRONE TO THE STRONGER THUNDERSTORMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: KL
Local storm report, Nov 6, 3:10 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     PORT ALLEGANY           41.81N 78.28W
11/06/2005                   MCKEAN             PA   LAW ENFORCEMENT

            TREES/POWER LINES DOWN ON MAIN STREET

0255 PM     TSTM WND DMG     COUDERSPORT             41.77N 78.01W
11/06/2005                   POTTER             PA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

&&

MMD
Local storm report, Nov 6, 3:14 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EST SUN NOV 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     PORT ALLEGANY           41.81N 78.28W
11/06/2005                   MCKEAN             PA   LAW ENFORCEMENT

            TREES/POWER LINES DOWN ON MAIN STREET

0255 PM     TSTM WND DMG     COUDERSPORT             41.77N 78.01W
11/06/2005                   POTTER             PA   LAW ENFORCEMENT

            MULTIPLE TREES DOWN

0310 PM     TSTM WND DMG     EMPORIUM                41.51N 78.24W
11/06/2005                   CAMERON            PA   TRAINED SPOTTER

            TREES DOWN AND ROADS CLOSED IN CAMERON COUNTY. ALSO HEARD
            OF SIMILAR DAMAGE IN ELK COUNTY.

&&

MMD
Special weather statement, Nov 6, 3:23 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EST SUN NOV 6 2005

PAZ018-019-025-026-062200-
BLAIR-HUNTINGDON-NORTHERN CENTRE-SOUTHERN CENTRE-
323 PM EST SUN NOV 6 2005

...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRE AND HUNTINGDON
COUNTIES THROUGH 415 PM...

AT 322 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 11 MILES WEST OF TYRONE...MOVING
EAST NORTHEAST AT 45 MPH. THE THUNDERSTORMS WILL BE NEAR TYRONE
AROUND 335 PM...SANDY RIDGE...BALD EAGLE...SPRUCE CREEK AROUND 340
PM...WARRIORS MARK AROUND 350 PM...PORT MATILDA...ROCK SPRINGS
AROUND 355 PM...PARK FOREST...PINE GROVE MILLS AROUND 400 PM AND
UNIONVILLE AROUND 415 PM.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

FORECASTER: KL

The radar

The State College radar (KCCX), 95 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
November 6, 3:30 PM EST
Where
Potter County, Galeton
Measured
60 kt (69 mph) measured gust
Reported by
EMERGENCY MANAGER
Coordinates
41.733, -77.650

Thunderstorm winds gusted to 60 mph and produced pea sized hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480959.